Alert archive / New Jersey / Coastal Flood Watches in 2018
Coastal Flood Watch 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this coastal flood watch at Mar 19, 2018, 3:28 PM EDT for 6 counties in New Jersey; Kent County, Sussex County, Delaware. It took effect at Mar 20, 2018, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 19, 2018, 3:28 PM EDT (19:28 UTC)
- In effect from
- Mar 20, 2018, 8:00 PM EDT
- Expired
- Mar 20, 2018, 2:40 AM EDT
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Sussex County, DE, Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 47 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood watch went out at Mar 19, 1:12 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 19, 1:12 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
112 PM EDT Mon Mar 19 2018
.SYNOPSIS...
High pressure centered over south-central Canada will extend
southeastward into the Mid-Atlantic region through tonight. Low
pressure will move eastward and emerge off the Mid-Atlantic coast
Tuesday before shifting northeastward. A secondary low pressure
system develops just off the Mid-Atlantic coast Tuesday night and
tracks northeastward Wednesday into Thursday. High pressure builds
in later Friday into Saturday, then low pressure tracks nearby
Saturday night and Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1230 pm update: Although dew points are still running a little
high in general, the hourly temp/dew point forecast needed
relatively few adjustments for the rest of the day. However,
winds were noticeably more easterly and a little stronger than
forecast, so I adjusted these using strong weighting for
HRRR/WRF hi-res guidance the rest of the day.
930 am update: Needed to make several edits to the grids for
today's forecast. Hourly temperatures were running way too low
early this morning, with dew points a little too low as well.
The 2-m ops model temperatures are not simulating the diurnal
trend well, and the statistical guidance is not doing much
better. Used a blend of LAV, bias-corrected LAV, and bias-
corrected statistical guidance for the rest of the day, which
seemed to be doing a little bit better than everything else.
Additionally, concerned that models keep dew points too high
this afternoon (much like yesterday), so tempered the increase
in hourly dew points to some degree.
Currently sifting through 06Z model output and will likely do a
forecast update through tomorrow by 12:30 or so.
Previous discussion...
An upper air analysis shows a closed low near northern New England,
a sharp trough in portions of the Plains and some ridging in place
from the Midwest southeastward. A 250 mb jet was positioned across
southern Canada and across New England, with another segment from
the southern Plains to off the coast of the Carolinas. At the
surface, high pressure is parked over south-central Canada with low
pressure in the southern Plains. A weak front was draped from the
Midwest to the eastern Great Lakes then into our area.
Through early this morning, quite the variability with temperatures
with some locales hanging onto a light wind which has slowed the
temperature drop thus far. Meanwhile, some areas have radiated quite
well. As a result, the temperatures needed to be reworked.
As we go through today, a weak surface front settles southeastward
and may simply dissipate. This occurs as high pressure centered just
south of Hudson Bay Canada starts to build southeastward during the
day. This will begin to build into our area by the end of the day.
As this occurs, a strong short wave trough ejects eastward from the
Plains and should be nearing the Ohio Valley by evening. There is
some downstream short wave energy moving through a confluence zone
over our region, and this combined with upper-level flow will lead
to some mainly high level clouds (more of this across the southern
zones with time). Given high pressure starting to build down from
the northwest, the low-level winds turn from the northeast today.
This should be fairly light overall and with enough heating
temperatures should warm a decent amount mainly from Philadelphia on
southward. Since the flow is turning from the northeast, did not go
as mild as some of the guidance suggests and generally used a model
blend of 2 meter temperatures. The developing onshore flow will also
keep it cooler along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
With the 12Z guidance coming in, the signal is farther north and
wetter for Tuesday, with the 12Z NAM giving the I-76 corridor a
sleet storm during the day. There are subtler (though not
necessarily subtle) hints of this with the NAM Nest and RGEM
(with the latter noticeably less aggressive). The GFS is
depicting a less aggressive start, but there is a clear signal
for sleet during the afternoon near the I-95 corridor. A brief
look at the new CMC is almost as alarming as the NAM, but with a
snowier rather than "sleetier" look.
A look at BUFKIT soundings shows a consistent signal of a warm
nose during the event Tuesday, so confidence in a wintry mix is
getting pretty high. However, the exact locations of this
mixture and the intensity of the snow vs. sleet vs. rain remain
wildly variable among the model suite (and run to run). There
is also at least some concern for at least some freezing rain
(though sleet looks more likely, in general). If the NAM
precipitation rates are any indication, there could be
substantial travel impacts on Tuesday along/near the I-76
corridor. Will be coordinating with surrounding offices/WPC this
afternoon, but winter headlines are almost certain to be issued
in the coming hours. More details at 3:30.
For now, updated the forecast temps/dews/winds/sky cover
through Tuesday afternoon using strong weighting for the colder
hi- res/operational surface progs. The GFS thermal profiles were
generally discarded based on its very poor performance
recently.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Complex storm system consisting of multiple coastal lows are
expected to impact the region on Tuesday and Wednesday. The
extent of the impacts are yet to be determined...
Forecast models continue to exhibit poor run-to-run continuity
as they struggle to handle the complex interactions between the
train of shortwave troughs ejecting from western North America
(there are at least four distinct disturbances seen on water
vapor satellite imagery that will come into play).
There continues to be disagreement with the idea that the
midweek event will consist of two distinct waves of precip
(round 1 Tuesday-Tuesday night and round 2 Wednesday) with
enough separation distance between the two coastal lows to
allow for a break in the precip late Tuesday afternoon and
night.
Round (1)- Tuesday and Tuesday Night...
The latest trends point toward a favorable synoptic pattern for a
big winter snowstorm for our region. However, there are several
factors working against that notion at least for the first part of
the event:
(1) A high sun angle in late March and marginally cold surface
temperatures (especially I-95, S/E) will make it very difficult for
snow to accumulate effectively during the day time unless the rates
are moderate to heavy. Aside from the initial band of overrunning
precip that targets the southern half of the forecast region Tuesday
morning-early afternoon, the consensus from the 00Z guidance is for
the precip to be light through Tuesday night.
(2) A key ingredient in this event in the position of the high,
which is forecast to be located over northern Ontario and a bit
farther northwest than what is ideal for an all snow event,
especially along and S/E of I-95. Consequentially, warm air aloft
wrapping cyclonically around the system should advance into the S/E
portion of the region. This would imply mainly rain in SE PA, C/S DE
and E MD (along and south of the Delaware Bay) through at least
Tuesday evening with a mix of rain/sleet/snow nosing close to
Philadelphia (especially its S/E suburbs).
(3) While areas farther N/W of the city favor snow Tuesday and
Tuesday evening, precip amounts quickly taper off as there should be
a sharp cutoff on the northern edge of the precip shield.
Accordingly, snowfall accumulations are around an inch or less for
Tuesday; same for Tuesday night. The exception is the higher
elevations (above 400 ft) in SE PA and Cecil County, MD where 1-2"
of snowfall is possible each period. A Winter Weather Advisory
may be needed for these areas.
Round (2)- Wednesday...
This is the period of greatest concern for a potentially significant
snowfall is Wednesday. This is also the period of greatest
uncertainty. The 00Z ECMWF and UKMET have shifted considerably
toward a high-impact event with warning-level snowfall accumulations
and windy conditions as the second coastal low takes a track closer
to the coast. The NAM and GGEM showed a similar snowy scenario but
the latest 00Z runs have backed off from that idea. The GFS is
somewhere in between but generally shows a minor event. There
continues to be a large spread among the GFS, ECMWF and GEM ensemble
prediction systems. All this equates to is a high degree of
uncertainty. We've seen models trend northwest closer to the event
with several significant snows in recent years, so it's a bit
premature to rule out this scenario. Given the uncertainty, the
probabilistic snowfall graphics (available on our winter webpage)
provide much more value than any deterministic forecast. IF the high-
end snowfall scenario were to verify, extensive tree damage and
power outages could occur once again.
A Winter Storm Watch may eventually be needed.
High pressure builds in behind the storm later Thursday into Friday.
Cold (5-10 degrees below normal) and dry conditions would be
expected in this pattern.
Yet another storm system could impact the region next weekend.
There has not yet been a signal for coastal redevelopment with
this system, so the rain/snow line would be determined by the
track of the primary low.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...VFR with winds between north and east around 10
kts, possibly with a gust or two to 20 kts at PHL and ACY. High
confidence.
Tonight...VFR with increasing cloudiness. Northeast winds around
10 kts. A wintry mix may move into areas south/west of ILG/MIV
by 12Z. Moderate confidence.
Tuesday...Prolonged sub-VFR likely PHL/PNE/ILG/MIV/ACY with a
wintry mix of precipitation, but VFR may persist at RDG/ABE/TTN
through the morning before CIG/VSBY restrictions increase (with
precipitation taking much longer to commence at these terminals).
Precipitation type forecast is very low confidence, with
potential for prolonged snow or sleet, a mixture of snow, sleet,
and even some freezing rain, or if temperatures warm enough,
transition to rain (especially at MIV/ACY). However, some
potential exists for substantial winter weather impacts. Overall
confidence is low.
OUTLOOK...
Tuesday...Widespread MVFR/IFR conditions likely from KPHL/KPNE
southward. There is high uncertainty as you go farther north
toward ABE regarding if snow will make it that far north with a
sharp cutoff in precip expected. For MIV and ACY, a considerable
amount of mixing of rain, snow and perhaps sleet is likely
while snow is favored farther northward toward PHL. NE winds
10-20 kt with gusts 25-35 kt (higher end of range near the
coast). Moderate confidence.
Tuesday night through Wednesday night...Additional precip is
possible, mainly snow (except along the coast). Confidence in
precip occurring is high along the coast, but decreases farther
inland. MVFR or IFR conditions would be possible if snow
reaches the terminals. Gusty N-NE winds expected, especially
near the coast.
Thursday...VFR. NW winds gradually relax. High confidence.
Friday...VFR. NW winds. Moderate confidence.
&&
.MARINE...
The conditions are expected to be below Small Craft Advisory
criteria today through the first half of tonight, then the southern
waters will see an increase in winds and seas late tonight (nearing
gale force gusts toward daybreak Tuesday). Otherwise, high pressure
extending southeastward from south-central Canada through tonight
will turn the winds from southerly to north and northeast today and
continue tonight.
OUTLOOK...
930 am update: We are looking at the long-term waves/wind
forecast and making changes at this time, generally increasing
both substantially Tuesday afternoon through Wednesday evening,
with the worst of the storm after midnight to 5 pm Wednesday.
Upgrade to storm warning for this period is likely by this
afternoon's forecast update at 3:30 pm, with waves increased
several feet during this period as well.
Previous discussion...
Tuesday through Wednesday...The Gale Watch for the coastal
waters (except ANZ450) was upgraded to a Gale Warning. There is
a potential for gusts to peak near storm force off the S NJ and
DE coastal waters briefly during the day on Tuesday and again on
Wednesday. Capped gusts to 45 kt for now. The Gale Watch remains
in effect for the northernmost NJ ocean waters with the onset of
gales delayed until Tuesday night. A Gale Watch was also issued
for the Delaware Bay from Tuesday afternoon through Wednesday
morning though there is greater uncertainty in winds reaching
gale force in the Delaware Bay than the coastal waters. Wave
heights in our southern coastal waters are forecast to build to
10-13 ft and to 6 to 10 ft for northern coastal ocean waters
late Tuesday into Wednesday. These wave heights were adjusted
several feet above WaveWatch guidance given the model's low bias
in strong NE flow.
Wednesday night and Thursday...SCA conditions likely.
Friday...Sub-SCA conditions expected.
&&
.TIDES/COASTAL FLOODING...
An extended period of strong northeasterly winds are expected
to occur from late tonight through Wednesday with two coastal
storms tracking south and east of the region. Positive tidal
anomalies will increase with each successive high tide as water
piles up along the coast. The threat for coastal flooding looks
to develop as early as the Tuesday evening high tide along the
NJ- DE coast and continue through the Wednesday night high tide.
The degree of coastal flooding will depend on the track and
strength of both coastal lows, which is still uncertain
especially with with the second one Tuesday night into
Wednesday. ETSS, ESTOFS and other tidal prediction guidance from
Stevens Flood Advisory System indicate minor to possibly low-
end moderate coastal flooding is most likely.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 6 AM Tuesday to 6 PM EDT Wednesday for
ANZ452>455.
Gale Watch from Tuesday evening through Wednesday afternoon
for ANZ450.
Gale Warning from noon Tuesday to 6 PM EDT Wednesday for
ANZ451.
Gale Watch from Tuesday afternoon through Wednesday afternoon
for ANZ430-431.
&&
Synopsis...Gorse
Near Term...CMS/Gorse
Short Term...CMS
Long Term...Klein
Aviation...CMS/Klein
Marine...CMS/Drag/Gorse/Klein
Tides/Coastal Flooding...Hazardous weather outlook, Mar 19, 5:25 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 525 AM EDT Mon Mar 19 2018 DEZ001-002-MDZ008-012-015-019-020-NJZ009-010-012-015>019-021-PAZ070- 071-101>106-200930- New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Hunterdon- Somerset-Middlesex-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Cumberland-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 525 AM EDT Mon Mar 19 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A coastal storm will impact the region on Tuesday. A wintry mix is expected to overspread the area from the south Tuesday morning and could impact travel during the day. Rain and sleet mixing in with the wet snow could cut down on snowfall accumulations on Tuesday, especially in southern New Jersey and Delmarva. Snow accumulations of 1 to 3 inches are possible Tuesday into Tuesday night with the highest amounts likely at higher elevations closer to the Mason-Dixon line. A second, probably stronger, coastal low is expected to develop Tuesday night and impact portions of the region on Wednesday. There is a potential for significant snowfall if the storm tracks close enough to the area. The combination of heavy wet snow and gusty northeast winds could lead to extensive power outages in this scenario. However, there is still considerable uncertainty in the track of the second coastal storm, so please continue to monitor the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ003-004-NJZ013-014-020-022>027-200930- Inland Sussex-Delaware Beaches-Western Monmouth-Eastern Monmouth- Ocean-Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington- 525 AM EDT Mon Mar 19 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A coastal storm will impact the region on Tuesday. A wintry mix is expected to overspread the area from the south Tuesday morning and could impact travel during the day, especially north of Atlantic City, New Jersey where rain is less likely. Strong northeast winds gusts to 40 mph are expected along the coast. A second, probably stronger, coastal low is expected to develop Tuesday night and impact portions of the region on Wednesday. There is a potential for significant snowfall if the storm tracks close enough to the area. The combination of heavy wet snow and strong northeast winds could lead to extensive power outages in this scenario. However, there is still considerable uncertainty in the track of the second coastal storm, so please continue to monitor the latest forecast. The risk for minor coastal flooding will increase late Tuesday. Minor to moderate coastal flooding is possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007-008-PAZ054-055-060>062-200930- Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton- 525 AM EDT Mon Mar 19 2018 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A coastal storm will impact portions of the region on Tuesday. At this time, the greatest risk for accumulating snow will be south of Interstate 78 but even a subtle shift in the storm track could bring accumulation snow into northeastern Pennsylvania and northern New Jersey. A second, probably stronger, coastal low is expected to develop Tuesday night and impact portions of the region on Wednesday. There is a potential for significant snowfall across eastern portions of the area if the storm tracks close enough to the coast. The combination of heavy wet snow and strong northeast winds could lead to extensive power outages in this scenario. However, there is still high uncertainty in the track, so please continue to monitor the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ452>455-200930- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 525 AM EDT Mon Mar 19 2018 ...GALE WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Peak winds could approach storm force briefly late Tuesday afternoon and evening and again on Wednesday. Gales may persist into Wednesday evening after winds shift out of the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ451-200930- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 525 AM EDT Mon Mar 19 2018 ...GALE WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Peak winds could approach storm force briefly late Tuesday afternoon and evening and again on Wednesday. Gales may persist into Wednesday evening after winds shift out of the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450-200930- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- 525 AM EDT Mon Mar 19 2018 ...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Gales may persist into Wednesday evening after winds shift out of the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-200930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 525 AM EDT Mon Mar 19 2018 ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:55 AM EDT | Gale Warning | PHI | 11 hr | |
| Mar 19, 2:55 PM EDT | Gale Warning | PHI | 67 hr | |
| Mar 19, 2:55 PM EDT | Storm Warning | PHI | 48 hr | |
| Mar 19, 3:36 PM EDT | Winter Storm Watch | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more | 13 hr |
| Mar 19, 3:36 PM EDT | Winter Weather Advisory | PHI | Burlington, Camden, Gloucester, Salem | 13 hr |
Nearby
Coastal Flood Watches in New Jersey, 2018Coastal Flood Watches in Delaware, 2018Every coastal flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.